Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Quad Cities, IA

May 29, 20195 counties in Iowa; Clark County, Missouri

NWS Quad Cities, IA issued this flash flood warning at May 29, 2019, 9:48 PM CDT for 5 counties in Iowa; Clark County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 9:48 PM CDT (02:48 UTC)
Expired
May 30, 2019, 2:43 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Des Moines County, IA, Henry County, IA, Johnson County, IA, Lee County, IA, Louisa County, IA, Clark County, MO

The radar

The Quad Cities radar (KDVN), 113 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:30 PM CDTFLASH FLOODWest Point, IA6 INCHES OF FLOWING WATER REPORTED OVER A FEW STREETS IN WEST POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

812 
WGUS53 KDVN 300248
FFWDVN
IAC057-087-103-111-115-MOC045-301045-
/O.NEW.KDVN.FF.W.0029.190530T0248Z-190530T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
948 PM CDT Wed May 29 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Henry County in southeastern Iowa...
  Northwestern Des Moines County in southeastern Iowa...
  Louisa County in southeastern Iowa...
  Southeastern Johnson County in east central Iowa...
  Lee County in southeastern Iowa...
  Clark County in northeastern Missouri...

* Until 545 AM CDT Thursday.

* At 945 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen on super-saturated soils in portions of the area. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Fort Madison, Keokuk, Mount Pleasant, Kahoka, Wapello, Columbus
  Junction, West Burlington, Hamilton, New London, Warsaw,
  Mediapolis, Winfield, West Point, Danville, Donnellson, Montrose,
  Morning Sun, Grandview, Wayland and Columbus City.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4026 9195 4060 9194 4061 9173 4060 9172
      4116 9172 4116 9148 4144 9149 4143 9137
      4134 9137 4133 9107 4124 9111 4116 9099
      4107 9095 4107 9104 4055 9141 4048 9137
      4039 9138 4035 9146 4025 9150

$$

12
2 follow-up statements
147 
WGUS73 KDVN 300510
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1210 AM CDT Thu May 30 2019

IAC057-087-103-111-115-MOC045-301045-
/O.CON.KDVN.FF.W.0029.000000T0000Z-190530T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry IA-Des Moines IA-Louisa IA-Johnson IA-Lee IA-Clark MO-
1210 AM CDT Thu May 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR
HENRY...NORTHWESTERN DES MOINES...LOUISA...SOUTHEASTERN JOHNSON...LEE
AND CLARK COUNTIES...

At 1206 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain had just exited the warned area. Rainfall amounts of up 
to 2.5 inches have been observed by radar and reported by spotters. 
The flash flood warning will remain in effect until water has a 
chance to runoff.

Some locations that will experience flooding include...
Fort Madison, Keokuk, Mount Pleasant, Kahoka, Wapello, Columbus
Junction, West Burlington, Hamilton, New London, Warsaw, Mediapolis,
Winfield, West Point, Danville, Donnellson, Montrose, Morning Sun,
Grandview, Wayland and Columbus City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4026 9195 4060 9194 4061 9173 4060 9172
      4116 9172 4116 9148 4144 9149 4143 9137
      4134 9137 4133 9107 4124 9111 4116 9099
      4107 9095 4107 9104 4055 9141 4048 9137
      4039 9138 4035 9146 4025 9150

$$

Wolf
828 
WGUS73 KDVN 300743
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
243 AM CDT Thu May 30 2019

IAC057-087-103-111-115-MOC045-300752-
/O.CAN.KDVN.FF.W.0029.000000T0000Z-190530T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry IA-Des Moines IA-Louisa IA-Johnson IA-Lee IA-Clark MO-
243 AM CDT Thu May 30 2019

...THE FLASH FLOOD WARNING FOR HENRY...NORTHWESTERN DES MOINES...
LOUISA...SOUTHEASTERN JOHNSON...LEE AND CLARK COUNTIES IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. 

However, lingering high water remains a problem so this flash flood 
warning will shortly be replaced by an areal flood warning to 
recognize that threat.

Please continue to heed any remaining road closures.

LAT...LON 4026 9195 4060 9194 4061 9173 4060 9172
      4116 9172 4116 9148 4144 9149 4143 9137
      4134 9137 4133 9107 4124 9111 4116 9099
      4107 9095 4107 9104 4055 9141 4048 9137
      4039 9138 4035 9146 4025 9150

$$

Wolf

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:28 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 29, 7:28 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
728 PM CDT Wed May 29 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 255 PM CDT Wed May 29 2019

18Z surface data has a weak low between KDSM and KAIO. A frontal
boundary runs east southeast from the low across southern Iowa and
into central Illinois. Dew points were in the 40s and 50s from the
Great Lakes into the northern Plains. Near and south of the frontal
boundary dew points were in the 60s and 70s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 255 PM CDT Wed May 29 2019

Will be hoisting a new flash flood watch for tonight. The risk area
is thoroughly saturated and even 0.5 inches of water has the
potential to create significant problems. The areal coverage may or
may not change as storms evolve tonight.

Considerable cloud cover during the day may prevent convection from
developing prior to sunset. Any convection that does develop will be
isolated in nature.

Tonight the weak low in central Iowa will slowly move east southeast
as an upper level disturbance moves north from the Plains. The
combination of these features will allow thunderstorms to develop
that will organize into another storm complex with the best chances
of rain along and east of the Mississippi.

Last night large scale features dominated the production of heavy
rain. Tonight storm scale processes will dominate. Thus the area of
heavy rainfall will be much smaller. Storms tonight will have the
potential to produce 1 to possibly 1.5 inches of rain in a more
localized area.

Late tonight rain will slowly end from west to east with most areas
west of the Mississippi dry by sunrise.

Thursday morning areal coverage of the rain will continue to
decrease during the morning hours. By late morning and during the
afternoon an upper level low will slowly move across the area. This
upper low is expected to generate new convection during the
afternoon hours.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 255 PM CDT Wed May 29 2019

The extreme active weather will have a break from Thursday night
through Friday, as a warm airmass spreads into the region, and flow
aloft transitions to northwest flow. After a mainly clear night in
the mid to upper 50s, Friday appears deeply mixed, and warm.  Highs
with dry ground could easily have topped 90 in that pattern, but
with such incredibly wet soils, will go under this potential, with
lower to mid 80s. Friday night, and Saturday, northwest flow will
bring the threat for showers and thunderstorms, but these should be
quick movers and offer much less of a heavy rain threat. Pending
coverage tonight, this could offer an isolated heavy rain threat,
but may also be benign.

The remainder of the forecast is mainly dry, but with low
confidence. Northwest flow any time of year will bring fast moving
chances for rain, that are not widespread in the region, thus pops
tend to be low until we know timing and path. That can be said for
the period from Saturday through Wednesday. Highs will average near
to below normal, with good drying potential outside of rain chances.
For some, this could be week that may allow for some field work.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 730 PM CDT Wed May 29 2019

Scattered thunderstorms this evening into the overnight hours,
then redeveloping Thursday afternoon. Southeast to south winds
becoming west by Thursday.

&&

.HYDROLOGY...
Issued at 1127 AM CDT Wed May 29 2019

Extremely heavy and widespread rain fell in the past 24 hours,
resulting in significant rises on virtually all area rivers. This
was forecast, but is normal for excessive rain events, there was a
stripe of heavy rain that exceeded the smoothed out forecast
rainfall, which in this case fell between Highway 30 and Highway
34 in Iowa and Illinois. Flash flooding was widespread, and
continues as areal flooding in some locations. This will be the
case until water reaches into rivers. As time goes on, the areal
flooding will be more spotty.

That said, there remains shower and thunderstorm potential into
tonight. Depending on the coverage of storms, another heavy rain
stripe is possible along and east of the Mississippi River
tonight. If that falls into the Rock River basin, this would
increase the flood crest there, and possibly cause higher crest on
the Mississippi River in the Quad Cities through Muscatine.

Yesterday's rain and earlier rains have brought Major flooding to
the Des Moines River from Keosaqua through St. Francisville. That
input combined with local flash flood run off to bring a rapid
rise (continuing through now), on the Mississippi River from
Burlington through Keokuk and Gregory Landing. As the Des Moines
River falls tomorrow, the decreasing input should result in a flat
crest in that area. The inputs upstream from routed water are
significant, but the decreasing Des Moines will limit the rises
after today.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Thursday morning for Des Moines-Henry
     IA-Lee-Louisa-Muscatine-Scott.

IL...Flash Flood Watch through Thursday morning for Hancock-Henderson-
     Henry IL-McDonough-Mercer-Rock Island-Warren-Whiteside.

MO...Flash Flood Watch through Thursday morning for Clark.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Haase
HYDROLOGY...Ervin
Hazardous weather outlook, May 29, 3:29 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 PM CDT Wed May 29 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-302030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a slight risk of severe storms
mainly south of a line from Kirksville, Missouri to Sterling,
Illinois. North of this line there is a marginal risk of severe
storms.

If severe storms develop the primary risks would be damaging winds
and large hail. The most likely time frame would be 7 to Midnight.

Thunderstorms tonight will bring a locally heavy rain and flash
flood risk, due to the incredibly wet soil conditions. A flash
flood watch is in effect until 7 AM Thursday morning for areas
near the Mississippi River, and south of Highway 30.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

While flooding will continue through the period, no significant
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
south of a line from Kirksville, Missouri to Sterling, Illinois.
Rainfall reports over 1 inch and flash flood reports are
appreciated.

Wolf/Ervin

In the hours before

Local storm report, May 29, 9:00 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       1 WNW COU FALLS         41.82N 91.69W
05/29/2019  M1.90 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

DC
Local storm report, May 29, 9:03 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      ELY                     41.87N 91.59W
05/29/2019                   LINN               IA   BROADCAST MEDIA

            WATER RUNNING OVER VISTA ROAD JUST WEST OF
            ELY.

&&

PS
Local storm report, May 29, 9:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLASH FLOOD      SWISHER                 41.85N 91.70W
05/29/2019                   JOHNSON            IA   PUBLIC

            MEDIA RELAYED A REPORT OF FLASH FLOODING ON
            DIVISION STREET IN SWISHER.

&&

DC
Local storm report, May 29, 9:22 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      2 N GLADSTONE           40.89N 90.95W
05/29/2019                   HENDERSON          IL   LAW ENFORCEMENT

            ROUTE 164 CLOSED DUE TO FLOWING HIGH WATER
            BETWEEN GLADSTONE AND OQUAWKA.

&&

12
Local storm report, May 29, 9:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             1 N KEITHSBURG          41.12N 90.94W
05/29/2019  M0.25 INCH       MERCER             IL   FIRE DEPT/RESCUE

            PEA SIZED HAIL AND 30 MPH.

&&

DC
Local storm report, May 29, 9:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             STANWOOD                41.89N 91.15W
05/29/2019  M0.25 INCH       CEDAR              IA   TRAINED SPOTTER

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:08 PM CDTSpecial Weather StatementDVNBenton37 min
May 29, 7:11 PM CDTTornado WarningDVNBenton, Iowa, Johnson, Linn49 min
May 29, 7:18 PM CDTTornado WarningDVNIowa42 min
May 29, 7:53 PM CDTTornado WarningDVNIowa, Johnson, Linn52 min
May 29, 8:04 PM CDTTornado Warning Tornado observedDVNIowa22 min
May 29, 8:08 PM CDTTornado WarningDVNIowa, Johnson, Washington52 min
May 29, 8:18 PM CDTFlash Flood WarningDVNBenton, Iowa, Johnson, Linn6 hr
May 29, 8:31 PM CDTTornado WarningDVNJohnson, Linn32 min
May 29, 8:50 PM CDTFlash Flood WarningDVNDes Moines, Lee6 hr
May 29, 9:00 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn75 min
May 29, 10:09 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones66 min
May 29, 10:15 PM CDTFlash Flood WarningDVNCedar, Clinton, Jackson, Jones, Scott6 hr
May 29, 10:31 PM CDTFlash Flood WarningDVNMuscatine, Scott4 hr
May 29, 10:37 PM CDTSevere Thunderstorm WarningDVNClinton53 min
May 30, 3:04 AM CDTAreal Flood WarningDVNDes Moines, Henry, Jefferson, Lee, Louisa, Van Buren and 1 more33 hr

Nearby

Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.